Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS State College, PA

August 14, 2018Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 14, 2018, 6:41 AM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 6:41 AM EDT (10:41 UTC)
Expired
Aug 14, 2018, 9:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:30 AM EDTFLASH FLOODForksville, PAMULTIPLE ROADS CLOSED INCLUDING RTE 87 BETWEEN FORKSVILLE AND DUSHORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS51 KCTP 141041
FFWCTP
PAC081-113-141345-
/O.NEW.KCTP.FF.W.0047.180814T1041Z-180814T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
641 AM EDT TUE AUG 14 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern Lycoming County in north central Pennsylvania...
  Sullivan County in north central Pennsylvania...

* Until 945 AM EDT.

* At 640 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Ralston, Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Barbours,
  Shunk, Dushore, Laporte, Forksville, Eagles Mere and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4131 7645 4133 7682 4144 7717 4155 7706
      4155 7696 4157 7694 4160 7688 4155 7629

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:53 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 14, 4:53 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
453 AM EDT Tue Aug 14 2018

.SYNOPSIS...
A slow moving upper level low pressure system located over
Central Pennsylvania this morning will drift northeastward
to near Boston by daybreak Wednesday. This weather feature
will bring fairly numerous moderate, to occasionally heavy
showers and isolated thunderstorms across Pennsylvania today
through early tonight. Localized Flash Flooding is possible
where heavy showers and thunderstorms train, or remain
stationary over the same locations. A ridge of high
pressure will move east from the Ohio valley and crest over
the region Wednesday into Thursday morning, accompanied by
dry weather, light wind, and temperatures about 5 degrees above
normal both Wednesday and Thursday. A weak cold front will
arrive late in the week.

&&

.NEAR TERM /Through 6 PM today/...
Flooding concerns re-igniting across portions of the Central
and North- central Mtns of PA early today as a compact, though
rather potent spoke of mid/upper level vorticity pivots west and
SW around the center of a slow-moving upper low located across
the Mid/Lower Susq Valley.

GOES East, Mid and Upper level water vapor channels show some
drying aloft and subsequent cloud-top cooling with occasional
IC flashes and CGs near and to the SW of KUNV over the past
hour.

QPE to FFG has increased to 70-80 percent in a few of the
heavier slow-moving showers/TSRA between KUNV and KJST, with
Hydrophobic Unit Streamflow values also expanding/increasing to
between 3.5-7.5 M3*Sec-1*KM-2. These values are sufficient to
begin poor drainage flooding and bankfull conditions on small
streams in that area, and prompted the expansion of the Flash
Flood Watch that runs through 02Z Wed.

Last several runs of the HRRR have been erratic, with runs from
around 04Z showing a concentration of convection and 2+ inch
rainfall between KIPT and KSEG, while the last few runs of this
CAMS guidance quickly dissolve the current and most intense
convection near and to the south of KUNV and shift the
concentration to the Mid Susq Valley and points north where WPC
has its highest risk of Excessive Rain this morning.

Compact area of convection is intensifying between KSEG and
KAVP and this is where the earlier runs of the HRRR showed the
highest QPF. Another area to monitor closely over the next
several hours.

Expect the current and aforementioned compact vort lobe to
maintain better areal coverage and intensity of the convection
over Central and Scent PA than the HRRR depicts, before the
brunt of the showers/isolated TSRA shift primarily to the north
and east of a KBFD to KUNV to KSEG line this afternoon and
evening as the upper low lifts across NEPA.

Although the flash flood threat is not as great as Monday,
very wet ground could leave the eastern counties susceptible to
additional flooding issues through this afternoon/early
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Upper low continues to slowly lift newd to the Hudson Valley
later tonight. This will lead to steadily decreasing areal
coverage and intensity of showers as the HREF shows very little
QPF to the West of a KELM to KSEG line and PWAT values on the
GEFS drop from about 40MM at 00Z Wed to under 25 MM by 12 WED
across most of the CWA.

Any partial clearing will combine with the moist ground and near
calm air to produce areas of dense valley fog late
tonight/early Wed morning. Min temps will still be near to
slightly above normal for tonight - in the upper 50s NW to low
and mid 60s elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Models agree in the current upper low lifting out across the NEw
England states and weakening Wednesday, bringing a short period
of dry weather for a change for midweek as a flattening ridge
aloft slides east across PA.

The respite in the rain will be short lived as a new upper
trough/weak cold front is slated to approach the area Thursday
and Friday. In fact the models have a pair of upper shortwaves
that translate into several more days of at least scattered
showers and thunderstorms, mainly from later Thursday through
Saturday.

Drier weather should arrive for Sunday, but the overall pattern
looks to remain unsettled as the medium range guidance favors
and eastern trough and western ridge pattern through at least
the middle of next week.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
For the 06Z TAFS, some more adjustments.

Still a small cluster of showers near IPT, lifting northward.

Isolated showers near the UNV area, drifting southward toward
AOO.

Main thing overnight will be a wide range of conditions.

Expect VFR conditions by late morning.

For Tuesday afternoon, went VCSH. Upper low still close by
to the northeast.

Slow improvement late Tuesday into early Wed, as the upper lvl
low moves east of the area.

.Outlook...

Wed...AM fog. Otherwise no six wx.

Thu-Sat...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ012-018-019-
024>028-037-041-042-045-046-049>053-058.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert/Tyburski
LONG TERM...La Corte/Lambert
AVIATION...Martin
Hazardous weather outlook, Aug 14, 4:05 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Tue Aug 14 2018

PAZ004>006-010-011-017-033>036-056-057-059-063>066-150815-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
405 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-024>028-037-041-042-045-046-049>053-058-150815-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
405 AM EDT Tue Aug 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of heavy rain and flooding
to the National Weather Service in State College, PA.

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:22 PM EDTAreal Flood AdvisoryCTPJuniata, Perry113 min
Aug 13, 10:22 PM EDTAreal Flood WarningCTPColumbia, Schuylkill9 hr
Aug 14, 3:03 AM EDTAreal Flood AdvisoryCTPCambria117 min
Aug 14, 3:57 AM EDTRiver Flood WarningCTPDauphin66 hr
Aug 14, 4:20 AM EDTAreal Flood AdvisoryCTPBlair115 min
Aug 14, 5:46 AM EDTAreal Flood AdvisoryCTPCentre, Huntingdon, Mifflin3 hr
Aug 14, 6:19 AM EDTAreal Flood WarningCTPSullivan3 hr
Aug 14, 8:08 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Northumberland, Union3 hr
Aug 14, 9:42 AM EDTAreal Flood WarningCTPSullivan9 hr
Aug 14, 9:47 AM EDTRiver Flood WarningCTPColumbia55 hr
Aug 14, 9:47 AM EDTRiver Flood WarningCTPColumbia, Montour, Northumberland, Union56 hr
Aug 14, 2:11 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Tioga3 hr
Aug 14, 3:21 PM EDTRiver Flood WarningCTPLycoming, Sullivan111 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.